Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 254, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2002, 10:28 PM CDT for Gaines County, Texas. It was in force for 66 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2002, 10:28 PM CDT (03:28 UTC)
- Expired
- Oct 8, 2002, 4:45 PM CDT
- In force
- 66 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 172 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1356 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
924 WUUS54 KMAF 060328 SVRMAF TXC165-060415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1027 PM CDT SAT OCT 5 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GAINES COUNTY IN WEST TEXAS * UNTIL 1115 PM CDT * AT 1025 PM CDT...LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL A HALF MILE WEST OF SEMINOLE. RADAR SHOWED THE THUNDERSTORM MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... SEMINOLE AND THE FAIRVIEW COMMUNITY HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3278 10278 3261 10274 3265 10235 3287 10240
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:50 PM CDT, 7 hours 38 minutes earlier.
Area forecast discussion, Oct 5, 2:50 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT SAT OCT 5 2002 SOUTHWESTERLY FLOW ALOFT OVER SOUTHWEST TEXAS TODAY WITH SOUTH TO SOUTHEASTERLY FLOW AT THE LOWER LEVELS WHICH BROUGHT THE MOISTURE NORTHWARD AND OUR LOW CLOUDS INTO THE AREA THIS MORNING. SOME OF THESE CLOUDS ARE STILL HANGING ON OVER THE NORTHERN COUNTIES OF OUR CWA. GENERALLY SOUTHEAST FLOW AT THE SURFACE WITH TEMPERATURES WARMING UP NICELY. DIFFUSE SFC FRONT PUSHING BACK NORTH THIS AFTERNOON...AS THE DEWPOINT AT KMAF AT 19Z WAS 60F WITH A SOUTHEAST WIND. TONIGHT... MOISTURE WILL AGAIN SURGE NORTHWARD AS AN 850MB LLJ OF 30 TO 40 KT LOOKS TO SET UP OVER OUR AREA. NOT AS CONFIDENT ABOUT CHANCES FOR SHOWERS AND TSTMS TONIGHT AS I AM FOR TOMORROW WITH THE APPROACH OF THE FRONT AND MOISTURE IN PLACE DUE TO THE 850MB OVERNIGHT LLJ. MAY DROP THE OVERNIGHT POPS TO ISOLATED ACROSS THE NORTHERN ZONES...WILL TAKE A CLOSER LOOK AND DECIDE LATER. FOR SUNDAY...WE WILL HAVE THE MOISTURE IN PLACE AND THE APPROACH OF A FRONT TO HELP SET OFF SHOWERS AND THUNDERSTORMS OVER THE AREA. BUT DYNAMICS ARE LACKING A LITTLE BIT WITH THE NORTHERN STREAM TROUGH MOVING QUICKLY AWAY FROM THE AREA...AND THE CUTOFF LOW TO OUR SOUTHWEST STILL JUST SITTING OUT OVER THE BAJA. CANNOT IGNORE AT LEAST A SLIGHT CHANCE FOR TOMORROW. RAIN CHANCES WILL INCREASE OVERNIGHT SUNDAY NIGHT AND INTO MONDAY AS THE BAJA LOW SLOWLY BEGINS TO MOVE EAST AND OPEN UP. AS THIS MID/UPPER LOW APPROACHES OROGRAPHIC LIFT WILL ALSO BE TAKING PLACE WHICH WILL CONTINUE TO INCREASE THE CHANCES FOR PRECIPITATION ALONG AND NEAR THE MOUNTAINOUS AREAS IN OUR WESTERN ZONES ESPECIALLY. HOWEVER...WILL NOT MAKE ANY BIG CHANGES IN POPS FOR THAT TIME PERIOD JUST YET. AS THE LOW OPENS UP AND LIFTS NORTHEAST INTO THE TUESDAY TIME PERIOD... WE COULD STILL HAVE A DECENT CHANCE AT RAIN...THIS TIME MAINLY OVER THE NORTHEASTERN PORTIONS OF THE CWA. INTO THE EXTENDED...AVN WANTS TO HANG ON TO THE MOISTURE AND LIGHT PRECIP. MAY ADJUST TEMPS AND CLOUD-COVER A TAD FOR THIS ON WEDNESDAY ACROSS THE AREA. AFTER THAT WILL GO WITH THE CURRENT EXTENDED AS IS. PRELIMINARY FORECAST NUMBERS... MAF 62/82/52/75 123 LSA 59/77/51/72 123 6R6 65/85/57/78 233 MRF 55/79/50/72 223 CNM 59/81/52/70 123 .MAF... TX...NONE. NM...NONE. SN
Hazardous weather outlook, Oct 5, 9:06 PM CDT, 1 hour 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 906 PM CDT SAT OCT 5 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .THROUGH TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT OVER SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN OF WEST TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF A PECOS...ODESSA...TO LAMESA LINE. .SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 74 min |
| Oct 5, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 78 min |
| Oct 5, 9:46 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 89 min |
| Oct 5, 9:48 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 21 hr |
| Oct 6, 6:15 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 47 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.